Monotonicity of the Quantum Relative Entropy Under Positive Maps

Abstract

We prove that the quantum relative entropy decreases monotonically under the application of any positive trace-preserving linear map, for underlying separable Hilbert spaces. This answers in the affirmative a natural question that has been open for a long time, as monotonicity had previously only been shown to hold under additional assumptions, such as complete positivity or Schwarz-positivity of the adjoint map. The first step in our proof is to show monotonicity of the sandwiched Renyi divergences under positive trace-preserving maps, extending a proof of the data processing inequality by Beigi (J Math Phys 54:122202, 2013) that is based on complex interpolation techniques. Our result calls into question several measures of non-Markovianity that have been proposed, as these would assess all positive trace-preserving time evolutions as Markovian.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Umegaki, H.: Conditional expectation in an operator algebra, IV (entropy and information). Kodai Math. Sem. Rep. 14, 59–85 (1962)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Kullback, S., Leibler, R.A.: On information and sufficiency. Ann. Math. Stat. 22, 79–86 (1951)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Wehrl, A.: General properties of entropy. Rev. Mod. Phys. 50, 221–260 (1978)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Ohya, M., Petz, D.: Quantum Entropy and Its Use. Springer, Berlin (1993)

    Google Scholar 

  5. 5.

    Lindblad, G.: Completely positive maps and entropy inequalities. Commun. Math. Phys. 40, 147–151 (1975)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Nielsen, M.A., Chuang, I.L.: Quantum Computation and Quantum Information. Cambridge University Press, Cambridge (2000)

    Google Scholar 

  7. 7.

    Stinespring, W.F.: Positive functions on C\(^*\)-algebras. Proc. Am. Math. Soc. 6, 211–216 (1955)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Lieb, E.H., Ruskai, M.B.: Proof of the strong subadditivity of quantum mechanical entropy. J. Math. Phys. 14, 1938–1941 (1973)

    ADS  MathSciNet  Article  Google Scholar 

  9. 9.

    Ruskai, M.B.: Inequalities for quantum entropy: a review with conditions for equality. J. Math. Phys. 43, 4358–4375 (2002)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Uhlmann, A.: Relative entropy and the Wigner–Yanase–Dynson–Lieb concavity in an interpolation theory. Commun. Math. Phys. 54, 21–32 (1977)

    ADS  Article  MATH  Google Scholar 

  11. 11.

    Petz, D.: Monotonicity of the quantum relative entropy revisited. Rev. Math. Phys. 15, 79–91 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Hiai, F., Mosonyi, M., Petz, D., Beny, C.: Quantum \(f\)-divergences and error correction. Rev. Math. Phys. 23, 691–747 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Hayashi, M.: Quantum Information: An Introduction. Springer, Berlin, Heidelberg (2006)

    Google Scholar 

  14. 14.

    Müller-Hermes, A., Reeb, D., Wolf, M.M.: Positivity of linear maps under tensor powers. J. Math. Phys. 57, 015202 (2016)

    ADS  Article  MATH  Google Scholar 

  15. 15.

    Beigi, S.: Sandwiched Renyi divergence satisfies data processing inequality. J. Math. Phys. 54, 122202 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Müller-Lennert, M., Dupuis, F., Szehr, O., Fehr, S., Tomamichel, M.: On quantum Renyi entropies: a new generalization and some properties. J. Math. Phys. 54, 122203 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Wilde, M.M., Winter, A., Yang, D.: Strong converse for the classical capacity of entanglement-breaking and Hadamard channels via a sandwiched Renyi relative entropy. Commun. Math. Phys. 331, 593–622 (2014)

    ADS  Article  MATH  Google Scholar 

  18. 18.

    Weinberg, S.: Lectures on Quantum Mechanics, 2nd edn. Cambridge University Press, Cambridge (2012)

    Google Scholar 

  19. 19.

    Buscemi, F.: On complete positivity, Markovianity, and the quantum data-processing inequality, in the presence of initial system-environment correlations. Phys. Rev. Lett. 113, 140502 (2014)

    ADS  Article  Google Scholar 

  20. 20.

    Rivas, A., Huelga, S.F., Plenio, M.B.: Quantum non-Markovianity: characterization, quantification and detection. Rep. Prog. Phys. 77, 094001 (2014)

    ADS  MathSciNet  Article  Google Scholar 

  21. 21.

    Laine, E.-M., Piilo, J., Breuer, H.-P.: Measures for the non-Markovianity of quantum processes. Phys. Rev. A 81, 062115 (2010)

    ADS  Article  Google Scholar 

  22. 22.

    Devi Usha, A.R., Rajagopal Sudha, A.K.: Open-system quantum dynamics with correlated initial states, not completely positive maps, and non-Markovianity. Phys. Rev. A 83, 022109 (2011)

    ADS  Article  Google Scholar 

  23. 23.

    Wolf, M.M., Cirac, J.I.: Dividing quantum channels. Commun. Math. Phys. 279, 147 (2009)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Frank, R.L., Lieb, E.H.: Monotonicity of a relative Renyi entropy. J. Math. Phys. 54, 122201 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Berta, M., Scholz, V.B., Tomamichel, M.: Renyi divergences as weighted non-commutative vector valued \(L_p\)-spaces. arXiv:1608.05317 (2016)

  26. 26.

    Jencova, A.: Renyi relative entropies and noncommutative \(L_p\)-spaces. arXiv:1609.08462 (2016)

  27. 27.

    Bergh, J., Löfström, J.: Interpolation Spaces. Springer, New York (1976)

    Google Scholar 

  28. 28.

    Paulsen, V.: Completely Bounded Maps and Operator Algebras. Cambridge Studies in Advanced Mathematics, Cambridge (2002)

    Google Scholar 

  29. 29.

    Shirokov, M.E., Holevo, A.S.: On approximation of infinite-dimensional quantum channels. Probl. Inf. Transm. 44, 73–90 (2008)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Holevo, A.S., Shirokov, M.E.: Mutual and coherent information for infinite-dimensional quantum channels. Probl. Inf. Transm. 46, 201–218 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Holevo, A.S.: Quantum Systems, Channels, Information: A Mathematical Introduction. De Gruyter Studies in Mathematical Physics 16 (2012)

  32. 32.

    Lanford, O.E., Robinson, D.W.: Mean entropy of states in quantum-statistical mechanics. J. Math. Phys. 9, 1120–1125 (1968)

    ADS  Article  MATH  Google Scholar 

  33. 33.

    Lindblad, G.: Expectations and entropy inequalities for finite quantum systems. Commun. Math. Phys. 39, 111–119 (1974)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Lieb, E.H.: Convex trace functions and the Wigner–Yanase–Dyson conjecture. Adv. Math. 11, 267–288 (1973)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Davis, C.: A Schwarz inequality for convex operator functions. Proc. Am. Math. Soc. 8, 42–44 (1957)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Alberti, P.M., Uhlmann, A.: Stochasticity and Partial Order. D. Reidel Publishing Companing, Dordrecht (1982)

    Google Scholar 

  37. 37.

    Mosonyi, M., Ogawa, T.: Quantum hypothesis testing and the operational interpretation of the quantum Renyi relative entropies. Commun. Math. Phys. 334, 1617–1648 (2015)

    ADS  Article  MATH  Google Scholar 

  38. 38.

    Berta, M., Fawzi, O., Tomamichel, M.: On variational expressions for quantum relative entropies. arXiv:1512.02615 [quant-ph] (2015)

  39. 39.

    Petz, D.: Monotone metrics on matrix spaces. Linear Algebra Appl. 244, 81–96 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Petz, D.: Sufficiency of channels over von Neumann algebras. Q. J. Math. Oxf. 39, 97–108 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    Hiai, F., Mosonyi, M.: Reversibility of stochastic maps via quantum divergences. arXiv:1604.03089 (2016)

  42. 42.

    Jencova, A.: Preservation of a quantum Renyi relative entropy implies existence of a recovery map. arXiv:1604.02831 (2016)

  43. 43.

    Leditzky, F., Rouze, C., Datta, N.: Data processing for the sandwiched Renyi divergence: a condition for equality. arXiv:1604.02119 (2016)

  44. 44.

    Junge, M., Renner, R., Sutter, D., Wilde, M.M., Winter, A.: Universal recovery from a decrease of quantum relative entropy. arXiv:1509.07127 (2015)

  45. 45.

    Sutter, D., Berta, M., Tomamichel, M.: Multivariate trace inequalities. arXiv:1604.03023 (2016)

  46. 46.

    Sutter, D., Tomamichel, M., Harrow, A.W.: Strengthened monotonicity of relative entropy via pinched Petz recovery map. IEEE Trans. Inf. Theory 62, 2907–2913 (2016)

    MathSciNet  Article  Google Scholar 

  47. 47.

    Wilde, M.M.: Recoverability in quantum information theory. Proc. R. Soc. A 471, 20150338 (2015)

    ADS  MathSciNet  Article  Google Scholar 

  48. 48.

    Buscemi, F., Das, S., Wilde, M.M.: Approximate reversibility in the context of entropy gain, information gain, and complete positivity. Phys. Rev. A 93, 062314 (2016)

    ADS  Article  Google Scholar 

  49. 49.

    Uhlmann, A.: Markov master equation and the behaviour of some entropy-like quantities. Rostock. Phys. Manuskr. 2, 45–54 (1977)

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to David Reeb.

Additional information

Communicated by David Perez-Garcia.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Müller-Hermes, A., Reeb, D. Monotonicity of the Quantum Relative Entropy Under Positive Maps. Ann. Henri Poincaré 18, 1777–1788 (2017). https://doi.org/10.1007/s00023-017-0550-9

Download citation